Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 237, NWS Topeka, KS

October 17, 1998Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 17, 1998, 4:06 AM CDT for Nemaha County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 17, 1998, 4:06 AM CDT (09:06 UTC)
Expired
Oct 17, 1998, 4:40 AM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Nemaha County, KS

What was reported inside it

TimeReportWhereRemark
Oct 17, 4:20 AM CDTHail 1.75Baileyville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 170906 RRA
SVRTOP
KSC131-170940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
406 AM CDT SAT OCT 17 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEMAHA COUNTY IN NORTHEASTERN KANSAS

* UNTIL 440 AM CDT

* AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES EAST OF MARYSVILLE OR JUST WEST OF
  CENTRALI\A...MOVING NORTHEAST AT 60 MPH.

* SOME LOCATIONS AFFECTED...
  SENECA
  BAILEYVILLE
  BERN

PF/SK



DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:03 PM CDT, 13 hours 3 minutes earlier.

Area forecast discussion, Oct 16, 3:03 PM CDT, 13 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT FRI OCT 16 1998

...HEAVY RAIN/SEVERE POTENTIAL TONIGHT...THEN TEMPERATURES BEHIND
   COLD FRONT OVER WEEKEND MAIN FORECAST CHALLENGES...

RATHER ACTIVE 12 TO 24 HOURS OF CHANGEABLE WEATHER OVER CWA TO OCCUR
AS COMBINATION OF STRONG COLD FRONT AND H5 TROF EJECT OVER REGION.
WATER VAPOR SATL LOOP SHOWS INTENSE VORT MAX CURRENTLY OVER SERN UT
WITH QUITE A BIT OF LIGHTNING ACTIVITY ASSOCIATED WITH SNOW OVER
MOUNTAINS. DRY SLOT ALSO SHOWING UP IN VISIBLE SATL PICS FROM ERN NM
AND SE CO INTO W TX. CONVECTION NOW RAPIDLY DEVELOPING FROM CNTRL NEB
ACRS WRN KS AND FAR ERN TX PNHNDL AS COLDER MID LVL TEMPS INTERACT
WITH CONVERGENCE ZONE ALONG DRY LINE/INSTABILITY AXIS. STORMS HAVE
POTENTIAL TO BECOME SEVERE WRN KS...THEN MOVE NEWRD INTO FA LATER
THIS EVE AND OVERNIGHT. WILL INCLUDE MENTION OF PSBL SVR GIVEN STRONG
WIND FIELDS AND DYNAMICS ASSOCIATED WITH APPROACHING H5 SYSTEM.
LOCALLY HEAVY RAINFALL ALSO POSSIBLE GIVEN DEEP LO LVL MOISTURE AND
H85 DEW POINTS ARND 12C. COULD SEE SOME TRAINING OF PCPN TONIGHT
GIVEN SLOW EWRD MOVEMENT OF CDFNT.

FNT SHOULD BE W OF CWA AT 12Z SAT AS H5 VORT MAX AND STG SWLY MID/UPR
LVL FLOW SLOW FRONT. WILL FOLLOW COMP BETWEEN ETA/AVN MODELS WITH AVN
A LITTLE FASTER WITH CDFNT. NGM SLOWEST OF THE THREE WHICH LOOKS TOO
SLOW. IN ANY EVENT...FROPA ARND CNK SHORTLY AFTER 12Z WITH TOP
PROBABLY NOT UNTIL AROUND 18Z. THIS SHOULD ALLOW MAX TEMPS TO WARM
INTO THE MIDDLE 70S SERN PART OF FA BEFORE BOUNDARY CAUSES TEMPS TO
DROP THEREAFTER. NCENT KS SHOULD SEE STRONG LO LVL CAA BY AFTN WITH
TEMPS LIKELY FALLING INTO THE LWR 50S GIVEN HOW COLD LO LVL AIRMASS
CURRENTLY IS OVER WRN NEB. WILL END PCPN OVER ERN FA ERLY AFTN SAT.

ETA MODEL HINTS AT SOME ST TO MOVE ACROSS AREA SAT NIGHT IN STG LO
LVL CAA AHEAD OF 925MB/850MB THERMAL TROF. SUNDAY MAY SEE SOME
MORNING ST OVER ERN PART OF FA...BUT SYSTEM QUICKLY LIFTS OUT EARLY
SUN WITH RAPIDLY DRYING AIRMASS AS SFC/H85 RIDGE BUILDS IN.
MAX TEMPS TRICKY SUNDAY...WITH ETA HINTING AT 55 TO 60F OVER NWRN 1/2
OF AREA WITH READINGS CLOSER TO 60F SERN PART OF FA. FWC GUID TEMPS
LOOK BETTER THAN SOMEWHAT COLDER FAN AND WILL FOLLOW A LITTLE CLOSER.

.TOP...NONE.

BARLOW

In the hours before

Local storm report, Oct 16, 10:42 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    POMONA                    KS    WIND DAMAGE
10/16/98   FRANKLIN                        60 MPH WINDS REPORTED
                                           IN POMONA. TREES DOWN
                                           AND ALSO A POWER LINE.

09\44 PM    POMONA                    KS    WIND DAMAGE
10/16/98   FRANKLIN                        TOPS OF TREES SHEARED
                                           OFF IN POMONA.
Local storm report, Oct 16, 10:42 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    POMONA                    KS    WIND DAMAGE
10/16/98   FRANKLIN                        60 MPH WINDS REPORTED
                                           IN POMONA. TREES DOWN
                                           AND ALSO A POWER LINE.

09\44 PM    POMONA                    KS    WIND DAMAGE
10/16/98   FRANKLIN                        TOPS OF TREES SHEARED
                                           OFF IN POMONA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 9:38 PM CDTTornado WarningTOPFranklin, Osage27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.